Advanced search
1 file | 1.19 MB

Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment

Pia Keller (UGent) , Alexander Dufourni (UGent) , Margot Van de Velde (UGent) , Caroline Bauwens (UGent) and Gunther van Loon (UGent)
Author
Organization
Abstract
Left dorsal displacement of the large colon is a common cause of colic in horses. Treatment consists of surgery, rolling the horse under general anesthesia or intravenous administration of phenylephrine. Treatment with phenylephrine, an alpha 1-adrenergic drug, is often associated with sweating and trembling. Especially in horses of more than 15 years old, fatal hemorrhage may occur due to hemothorax or hemoperitoneum. Therefore, phenylephrine treatment is generally not given in horses over 15 years of age. In this report, severe epistaxis in a six-year-old Quarter horse is described after intravenous administration of 22.5 mu g/kg BW phenylephrine, and it is highlighted that hemorrhage may also occur in younger horses.
Keywords
LARGE COLON, ROLLING PROCEDURE, LEFT DORSAL DISPLACEMENT, DIMENSIONS, EXERCISE, MARES, UTERINE, SPLEEN

Downloads

  • fenylefrine MNB longbloeding pia keller PUBLISHED 2016.pdf
    • full text
    • |
    • open access
    • |
    • PDF
    • |
    • 1.19 MB

Citation

Please use this url to cite or link to this publication:

Chicago
Keller, Pia, Alexander Dufourni, Margot Van de Velde, Caroline Bauwens, and Gunther van Loon. 2016. “Phenylephrine-induced Epistaxis in a Six-year-old Quarter Horse with Nephrosplenic Entrapment.” Vlaams Diergeneeskundig Tijdschrift 85 (3): 163–166.
APA
Keller, P., Dufourni, A., Van de Velde, M., Bauwens, C., & van Loon, G. (2016). Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment. VLAAMS DIERGENEESKUNDIG TIJDSCHRIFT, 85(3), 163–166.
Vancouver
1.
Keller P, Dufourni A, Van de Velde M, Bauwens C, van Loon G. Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment. VLAAMS DIERGENEESKUNDIG TIJDSCHRIFT. 2016;85(3):163–6.
MLA
Keller, Pia et al. “Phenylephrine-induced Epistaxis in a Six-year-old Quarter Horse with Nephrosplenic Entrapment.” VLAAMS DIERGENEESKUNDIG TIJDSCHRIFT 85.3 (2016): 163–166. Print.
@article{8039947,
  abstract     = {Left dorsal displacement of the large colon is a common cause of colic in horses. Treatment consists of surgery, rolling the horse under general anesthesia or intravenous administration of phenylephrine. Treatment with phenylephrine, an alpha 1-adrenergic drug, is often associated with sweating and trembling. Especially in horses of more than 15 years old, fatal hemorrhage may occur due to hemothorax or hemoperitoneum. Therefore, phenylephrine treatment is generally not given in horses over 15 years of age. In this report, severe epistaxis in a six-year-old Quarter horse is described after intravenous administration of 22.5 mu g/kg BW phenylephrine, and it is highlighted that hemorrhage may also occur in younger horses.},
  author       = {Keller, Pia and Dufourni, Alexander and Van de Velde, Margot and Bauwens, Caroline and van Loon, Gunther},
  issn         = {0303-9021},
  journal      = {VLAAMS DIERGENEESKUNDIG TIJDSCHRIFT},
  keywords     = {LARGE COLON,ROLLING PROCEDURE,LEFT DORSAL DISPLACEMENT,DIMENSIONS,EXERCISE,MARES,UTERINE,SPLEEN},
  language     = {eng},
  number       = {3},
  pages        = {163--166},
  title        = {Phenylephrine-induced epistaxis in a six-year-old Quarter horse with nephrosplenic entrapment},
  url          = {http://vdt.ugent.be/sites/default/files/art7inEnglish.pdf},
  volume       = {85},
  year         = {2016},
}

Web of Science
Times cited: